Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1449 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1086    
    Printed19    
    Emailed0    
    PDF Downloaded65    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2015  |  Volume : 57  |  Issue : 3  |  Page : 325-326
Late onset neutropenia due to clozapine


1 Department of Psychiatry, Bakirkoy Training and Research Hospital for Psychiatry, Neurology and Neurosurgery, Istanbul, Turkey
2 Department of Psychiatry, Bagcilar Training and Research Hospital, Istanbul, Turkey

Click here for correspondence address and email

Date of Web Publication6-Oct-2015
 

How to cite this article:
Tatar ZB, Yeşilyurt S. Late onset neutropenia due to clozapine. Indian J Psychiatry 2015;57:325-6

How to cite this URL:
Tatar ZB, Yeşilyurt S. Late onset neutropenia due to clozapine. Indian J Psychiatry [serial online] 2015 [cited 2020 Jun 1];57:325-6. Available from: http://www.indianjpsychiatry.org/text.asp?2015/57/3/325/166639


Sir,

Clozapine is an antipsychotic drug effective against treatment-resistant schizophrenia. Compared with the classic neuroleptic drugs, clozapine carries a lower risk of extrapyramidal side effects.[1] Despite these advantages, clozapine-induced neutropenia and agranulocytosis can occur with a cumulative incidence of 2.7% and 0.73%, respectively.[2] Although the risk of blood dyscrasias is the highest during the first 6–18 weeks;[3] hence, this side effect can occur even after ≥5 years of treatment with clozapine.[4]

Here, we report the case of a 46-year-old woman who developed neutropenia due to clozapine after 8 years of treatment.

A 46-year-old woman with a history of schizophrenia since 2004 was treated with therapeutic doses of risperidone for the first 6 months after diagnosis. Because of the lack of improvement in her clinical status, risperidone was replaced by clozapine at an initial dose of 25 mg/day in December 2004; this dose was slowly titrated up to 300 mg/day. Because of her alterations in electroencephalography patterns, valproate 500 mg/day was added in May 2005. Sertraline 100 mg/day was initiated in September 2007 to treat depressive symptoms, and was discontinued in June 2008 because of the clinical improvement. Between 2004 and 2011, the results of hematological monthly monitoring were normal. Although the white blood cell (WBC) count was 6500/mm3 with an absolute neutrophil count (ANC) of 5100/mm3 in December 2011, it declined to 4100/mm3 and 3800/mm3, respectively, over 2 months (ANC was 3170/mm3 and 2660/mm3, respectively). In March 2012, her WBC count had dropped to 2100/mm3 with an ANC of 1280/mm3; however, there were no signs of infection. Laboratory tests and hematological consultations ruled out infectious diseases that could cause neutropenia. The results of her physical examination were unremarkable. After the diagnosis of neutropenia was made, all medications were discontinued, and blood counts were measured weekly. The WBC count reached the normal limit (WBC: 6300/mm3) within 3 weeks after the discontinuation of her medications. Since then, the patient's mental status has been stable with pharmacotherapy, including sertindole 16 mg/day and amisulpride 800 mg/day. Her clinical status remains good, without any recurrence of adverse hematological events.

Neutropenia, in this case, could have been due to either clozapine or valproate or a combination of both. A case report described a patient who developed late-onset neutropenia because of sodium valproate; however, the drop in WBC counts emerged after dose escalation in this case.[5] To the best of our knowledge, delayed-onset neutropenia due to a stable dose of valproate has not yet been reported, although it has been observed in the association with a stable dose of clozapine, even after several years.[4] We cannot be certain drugs that caused by the side effect, because of both the drugs were discontinued at the same time, we believe that the neutropenia was most likely to be caused by clozapine. Our case report underscores the importance of regular blood monitoring in patients treated with clozapine. Clinicians should also be aware of other psychotropic medications that can impose the risk of blood dyscrasias.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Liebermann JA, Kane J, Johns CA, Vital-Herne J. Clozapine: Clinical evidence of novel effects. Clin Neuropharmacol 1986;9 Suppl 4:140-1.  Back to cited text no. 1
    
2.
Munro J, O'Sullivan D, Andrews C, Arana A, Mortimer A, Kerwin R. Active monitoring of 12,760 clozapine recipients in the UK and Ireland. Beyond pharmacovigilance. Br J Psychiatry 1999;175:576-80.  Back to cited text no. 2
    
3.
Atkin K, Kendall F, Gould D, Freeman H, Liberman J, O'Sullivan D. Neutropenia and agranulocytosis in patients receiving clozapine in the UK and Ireland. Br J Psychiatry 1996;169:483-8.  Back to cited text no. 3
    
4.
Raja M, Azzoni A, Maisto G. Late onset neutropenia associated with clozapine. J Clin Psychopharmacol 2011;31:780-1.  Back to cited text no. 4
[PUBMED]    
5.
Stoner SC, Deal E, Lurk JT. Delayed-onset neutropenia with divalproex sodium. Ann Pharmacother 2008;42:1507-10.  Back to cited text no. 5
    

Top
Correspondence Address:
Zeynep Baran Tatar
Department of Psychiatry, Bakirkoy Training and Research Hospital for Psychiatry, Neurology and Neurosurgery, Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.166639

Rights and Permissions




 

Top